Montana, 2024High Wind in Montana, August 3, 2024
August 3, 2024 · NWS TFX · 1 event in 1 county or zone
A shower produced a strong wind gust at Sweetgrass near the international border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shower produced a strong wind gust at Sweetgrass near the international border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 3, 1:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 3, 1:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
236 PM MDT Sat Aug 3 2024
.SYNOPSIS...
One more afternoon of hot temperatures will be around before a cold
front cools things down tonight into tomorrow. Showers and a couple
thunderstorms across North-central Montana will produce little
precipitation today, but result in a brief period of gusty winds
this afternoon and evening. A better chance for accumulating
precipitation arrives Sunday. Looking further ahead, Tuesday is
shaping up to be an active day for thunderstorms.
&&
.DISCUSSION...
Through Monday night... Upper level ridging is in place across the
interior west, with the axis of the ridge slowly shifting eastward.
This signifies that the end is getting closer for the hot
temperatures. In the meantime, moisture aloft wrapping around the
western side of the ridge will be introduced to the region this
afternoon. This will result in an opportunity for a few showers and
isolated thunderstorms this afternoon, primarily across the plains of
North-central Montana. Given the deep, well-mixed sub-cloud layer,
very little precipitation is forecast to fall today. This does raise
concerns for strong wind gusts around showers and thunderstorms,
however. Latest high resolution ensemble guidance gives a roughly
70% neighborhood probability (Chance of occurrence within 25 miles of
a point) for a gust in excess of 35 mph, and a 10% neighborhood
probability for a 58 mph gust within the Golden Triangle.
Heading into tonight, the ridge axis exits east and flow aloft
becomes more zonal to slightly northwesterly. At the surface, a
Canadian cold front will slip southward, resulting in a much
appreciated drop to temperatures for most areas heading into Sunday.
Isolated showers will be around tonight into early tomorrow.
A disturbance aloft will result in a transition to more
southwesterly flow aloft Sunday. The combination of additional
moisture aloft and better surface moisture behind the aforementioned
Canadian cold front will allow precipitation to be more widespread as
well as be more efficient precipitation producers. There looks to be
two separate regimes for Sunday, with a more stratiform rain looking
likely across northern areas where surface temperatures trend cooler
than average. Meanwhile further south across portions of Central and
Southwest Montana, better daytime clearing and warmer temperatures
will allow for instability to develop by early afternoon.
Relatively deep mixing will allow for a gusty wind threat across
Southwest and portions of Central Montana. High resolution ensembles
give around a 70% neighborhood probability (Chance of occurrence
within 25 miles of a point) for gusts in excess of 35 mph across
Southwest Montana over the 2 PM to 6 PM timeframe.
Consideration was given toward a flash flood watch highlighting the
burn scar of the Horse Gulch Fire, but the probability for
precipitation amounts that warrant concern in this area is less than
20% at this time. Trends here will continue to be monitored heading
into Sunday.
Heading into Monday, a brief window of upper level ridging will
build back in. Temperatures trend back closer to normal. Though
ridging will be around, moisture wrapping around the west side of
the ridging will allow for at least isolated showers and
thunderstorms.
Wildfire smoke will be around through the period, especially across
Southwest Montana.
Tuesday through the weekend... Tuesday is shaping up to be a bit
more active day from a thunderstorm perspective. As quickly as
ridging builds in Monday, an upper level disturbance will track from
the Pacific Northwest toward the Northern Rockies starting Tuesday
morning. Respectable surface moisture will combine with increased
westerly flow and cooler temperatures aloft to result in the
potential for organized thunderstorms. There is uncertainty with
respect to timing of the upper level disturbance however, which will
ultimately determine how much instability forms before showers and
thunderstorms move across the area Tuesday. A slower to arrive wave
would favor stronger afternoon thunderstorms (With a wind and hail
threat) while one that arrives earlier would limit potential for
organized thunderstorms.
A cyclonic northwesterly flow looks to develop for at least
Wednesday, which will allow for afternoon showers and thunderstorms.
Thereafter ensemble spread increases, though at least low end
potential for precipitation will be around each afternoon and
evening, with temperatures trending below average. In fact, the
chance for daytime highs below 80 F is nearly 100% across the plains
Thursday, with around a 70% chance across Central and Southwest
Montana valleys. -AM
&&
.AVIATION...
03/18Z TAF Period
The main concerns this TAF period include gusty and erratic winds
near showers and thunderstorms that form this afternoon, density
altitude concerns through the evening, and a wind shift tonight into
tomorrow, primarily across the plains. Showers and thunderstorms are
most favored across the plains of North-central Montana this
afternoon and early evening, with much more isolated coverage
forecast elsewhere. Looking toward tonight into tomorrow, a cold
front will bring a wind shift to a more northerly direction from
north to south across the region, mostly across the plains. Isolated
showers will be around most of the night into tomorrow, but are not
forecast to pose impacts at this time. Wildfire smoke will be around
this TAF period, resulting in reduced slant-range visibility.
Confidence in sub-VFR surface visibility due to smoke is low at this
time. -AM
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 63 80 57 90 / 20 50 40 10
CTB 60 77 52 87 / 20 60 50 20
HLN 67 87 58 92 / 20 60 30 20
BZN 60 90 53 91 / 10 70 40 10
WYS 50 82 44 84 / 10 70 30 10
DLN 58 85 51 87 / 10 70 10 10
HVR 63 85 58 86 / 40 50 70 20
LWT 61 83 52 84 / 20 60 60 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 3, 1:06 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
206 PM MDT Sat Aug 3 2024
MTZ302-303-032030-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
206 PM MDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PONDERA AND
SOUTHEASTERN GLACIER COUNTIES THROUGH 230 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Heart Butte, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central
Pondera and southeastern Glacier Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4825 11278 4843 11276 4845 11231 4818 11235
TIME...MOT...LOC 2005Z 275DEG 23KT 4834 11267
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BrusdaHigh Wind, Eastern Glacier, Western Toole, and Central Pondera
- When
- August 3, 3:00 PM MST
- Where
- Eastern Glacier, Western Toole, and Central Pondera forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.529, -112.306 (the zone’s center; the record gives no point)
Mesonet station MTSWT Sweet Grass (MT DOT) measured a wind gust associated with a shower.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 3 to 4, 20243 deaths · 9 events
- Cold in California, August 3 to 6, 20243 deaths · 3 events
- Tornado and Hail in Minnesota, August 3, 2024$2.0 million · EF1 · 26 events
- Damaging Winds in Virginia, August 3, 2024$582,000 · 65 kt wind · 32 events
- Tornado and Flash Flooding in North Carolina, August 3, 2024$211,000 · EF1 · 29 events
- Storm Surge and Flash Flood in Florida, August 3 to 5, 2024$878,000 · 16 events
- Damaging Winds in Maryland, August 3, 2024$429,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Louisiana, August 3, 2024$400,000 · 1 in hail · 7 events
- Flash Flooding in Ohio, August 3, 2024$315,000 · 2 events
- Damaging Winds in Virginia, August 3, 2024$48,000 · 53 kt wind · 30 events
- Flash Flooding and Damaging Winds in South Carolina, August 3 to 4, 2024$150,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Virginia, August 3, 2024$40,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203879.